Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS State College, PA

June 18, 2015Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2015, 4:34 PM EDT for Adams County, York County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2015, 4:34 PM EDT (20:34 UTC)
Expired
Jun 18, 2015, 5:03 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS51 KCTP 182034
SVRCTP
PAC001-133-182145-
/O.NEW.KCTP.SV.W.0084.150618T2034Z-150618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 545 PM EDT

* AT 433 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND 60
  MPH. THIS STORM WAS LOCATED NEAR MCSHERRYSTOWN...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GETTYSBURG...HANOVER...PARKVILLE...BONNEAUVILLE...CARROLL VALLEY...
  CODORUS...HAMPTON...LAKE HERITAGE...LITTLESTOWN...MCSHERRYSTOWN...
  NEW FREEDOM...NEW OXFORD...PENNVILLE...RAILROAD...SHREWSBURY...
  ABBOTTSTOWN...FAIRFIELD...GLENVILLE...HUNTERSTOWN AND TWO TAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING
AUTOMOBILES INTO A GARAGE.

&&

LAT...LON 3973 7746 3977 7746 3993 7706 3972 7662
      3972 7744
TIME...MOT...LOC 2033Z 306DEG 15KT 3982 7707 

$$

KF
2 follow-up statements
996 
WWUS51 KCTP 182054
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT THU JUN 18 2015

PAC001-133-182145-
/O.CON.KCTP.SV.W.0084.000000T0000Z-150618T2145Z/
YORK PA-ADAMS PA-
454 PM EDT THU JUN 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN YORK AND SOUTHEASTERN ADAMS COUNTIES...

AT 454 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER PARKVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
HANOVER...PARKVILLE...BONNEAUVILLE...CODORUS...LAKE HERITAGE...
LITTLESTOWN...MCSHERRYSTOWN...NEW FREEDOM...PENNVILLE...RAILROAD...
SHREWSBURY...ABBOTTSTOWN...GLENVILLE AND TWO TAVERNS.

LAT...LON 3988 7698 3972 7662 3972 7740
TIME...MOT...LOC 2054Z 306DEG 15KT 3977 7698 

$$

KF
530 
WWUS51 KCTP 182103
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT THU JUN 18 2015

PAC001-133-182113-
/O.CAN.KCTP.SV.W.0084.000000T0000Z-150618T2145Z/
YORK PA-ADAMS PA-
503 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK AND
SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3988 7698 3972 7662 3972 7740
TIME...MOT...LOC 2057Z 306DEG 15KT 3975 7694 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:48 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 2:48 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU JUN 18 2015

.SYNOPSIS...
HOT SUBTROPICAL RIDGE SPREADING OVER THE SOUTHERN UNITED STATES
WILL KEEP NORTHERN STREAM FRONTAL SYSTEMS STALLED OUT ACROSS THE
NORTHEAST AND MID ATLANTIC STATES INTO NEXT WEEK. EXPECT PERIODS
OF RAIN AND THUNDERSTORMS TO OCCUR IN THIS PATTERN.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS DEVELOPING ON RADAR...FEW HAVE ANY LIGHTING
STRIKES BUT EXPECT THAT TO CHANGE FOR REMAINDER OF AFTERNOON AND
EVENING. HRRR RUNS CONTINUE TO SHOWER SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF APPROACHING COLD FRONT. WITH TD VALUES IN
THE LOWER 70S IN SPOTS EXPECTED SOME LOCALLY HEAVY SHORT LIVED
DOWNPOURS. FRONT ARRIVES LATER THIS EVENING WITH A SCATTERED LINE
OF SHOWERS AND THUNDERSTORMS. BEHIND THIS WILL BE DRIER AIR AS THE
SURFACE FRONT PUSHES THROUGH.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
SFC HIGH WITH DRIER AIR BUILDS INTO CWA FRIDAY. FRONT WILL NOT BE
TOO FAR SOUTH OF PA/MD BORDER AND AN ISOLATED SHOWERS IS POSSIBLE
THERE. COOL NIGHT FRIDAY NIGHT WITH TEMPERATURES BOTTOMING OUT IN
THE 50S FOR A LARGE PART OF THE AREA AND EVEN SOME 40S IN THE
NORTHERN MOUNTAINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRES RIDGE FROM NEW ENGLAND DOWN THROUGH NY AND PA. REMNANTS
OF BILL MOVING INTO OHIO WITH A WARM FRONT SPREADING
PRECIPITATION INTO SOUTHWEST PA. CLOUDS WILL BE INCREASING IN
ADVANCE OF THIS INTO THE NIGHTTIME HOURS WITH PRECIPITATION MOVING
INTO WESTERN PA AND SPREADING EAST. FORECAST HAS THE CENTER OF
WHAT WILL BE LEFT OF BILL MOVING EAST ALONG THE MASON-DIXON LINE
AND THEN OFF THE EAST COAST BY SUNDAY EVENING. A WIDESPREAD ONE TO
TWO INCHES OF RAIN IS POSSIBLE ACROSS THE SOUTHERN HALF OF THE
STATE WITH LESS TO THE NORTH OF HERE. HEAVY DOWNPOURS WITH ANY
THUNDERSTORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS AND SO THIS IS
STILL A CONCERN SATURDAY NIGHT AND SUNDAY. HOWEVER...MOST OF THE
RAINFALL WILL BE BENEFICIAL FOR DROUGHT RELIEF. THE MAIN CONCERN
REMAINS FOR POTENTIAL OF LOCALIZED FLOODING IF THUNDERSTORMS
REPEATEDLY MOVE OVER THE SAME LOCATIONS.

CLOUDS AND HUMIDITY WILL LINGER BEHIND UNTIL THE COLD FRONT SWEEPS
THROUGH SUNDAY NIGHT. THE FRONT MAY TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT. UPR LEVEL RIDGE SETS UP
OVER THE CENTRAL U.S. WITH NW FLOW ACROSS PA BEGINNING MONDAY INTO
TUESDAY. MODEL UNCERTAINTY INCREASES FOR MID WEEK ON TIMING AND
STRENGTH OF THE NEXT SYSTEMS. GENERALLY LOOKING AT A VIGOROUS LOW
PRESSURE CENTER MOVES FROM THE GREAT LAKES INTO PA MONDAY NIGHT
INTO TUESDAY MORNING SPREADING MORE SHOWERS ACROSS THE STATE. AN
ASSOCIATED COLD FRONT SWEEPS THROUGH WITH WEATHER CLEARING BY
TUESDAY NIGHT. HIGH PRESSURE BUILDS IN FOR WEDNESDAY BRINGING
COOLER NIGHTS AND DRIER WEATHER. BUT THE ACTIVE PATTERN CONTINUES
WITH THE NEXT WAVE APPROACHING SW PA WITH A WARM FRONT AND SHOWERS
POSSIBLE AGAIN ON THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCT CONVECTION FOR THIS AFTERNOON AND EVENING. MVFR TO IFR
CHANCES WILL ONCE AGAIN BE POSSIBLE TONIGHT INTO TOMORROW
MORNING...ESPECIALLY BFD AND JST AND ARES THAT RECEIVE ANY
PRECIPITATION. VFR SHOULD DOMINATE THE FORECAST FOR FRIDAY.

OUTLOOK...

FRI...BCMG VFR.

SAT-MON...VFR/MVFR WITH PERIODS OF SHRA/TSRA. LOCALLY +RA PSBL SAT
NGT INTO EARLY SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...WATSON
AVIATION...ROSS
Hazardous weather outlook, Jun 18, 2:29 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT THU JUN 18 2015

PAZ004-005-010-011-017>019-024>028-033>036-056-063>065-191830-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK-
229 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST STORMS
WILL NOT BE SEVERE...THOUGH A COUPLE STORMS WITH STRONG WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-037-041-042-045-046-049>053-057>059-066-191830-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER-
229 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 1:24 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT THU JUN 18 2015

PAZ033-034-181815-
BEDFORD PA-SOMERSET PA-
124 PM EDT THU JUN 18 2015

...SPECIAL WEATHER STATEMENT...

AT 122 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM OVER LAUREL
MOUNTAIN STATE PARK...MOVING EAST AT 30 MPH.

UP TO 30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS THUNDERSTORM AND
VERY HEAVY RAIN IS ALSO POSSIBLE.

THE THUNDERSTORM WITH HEAVY RAIN WILL BE NEAR...
  ACOSTA AROUND 135 PM EDT.
  BOSWELL AND JEROME AROUND 140 PM EDT.
  FRIEDENS AND DAVIDSVILLE AROUND 145 PM EDT.
  CENTRAL CITY AROUND 200 PM EDT.
  OGLETOWN AROUND 210 PM EDT.

OTHER LOCATIONS IMPACTED BY THE THUNDERSTORM WITH HEAVY RAIN INCLUDE
BENSON...HOOVERSVILLE...INDIAN LAKE...JENNERSTOWN AND NEW BALTIMORE.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND
105...AND FROM MILE MARKERS 127 TO 136.

THIS THUNDERSTORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4009 7925 4010 7923 4012 7922 4011 7918
      4016 7916 4016 7914 4018 7914 4018 7913
      4020 7912 4026 7908 4020 7860 3994 7868
TIME...MOT...LOC 1722Z 283DEG 27KT 4017 7918

CR
Special weather statement, Jun 18, 4:03 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT THU JUN 18 2015

PAZ027-028-182045-
MIFFLIN PA-JUNIATA PA-
403 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN...AND JUNIATA COUNTIES
UNTIL 445 PM EDT...

AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRODES MILLS...MOVING SOUTHEAST AT 25 MPH.

50 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BURNHAM AND YEAGERTOWN AROUND 410 PM EDT.
  JUNIATA TERRACE...LEWISTOWN AND HIGHLAND PARK AROUND 415 PM EDT.
  WALNUT AROUND 430 PM EDT.
  SPRUCE HILL AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MAITLAND...MIFFLIN AND
MIFFLINTOWN.

LAT...LON 4056 7771 4063 7775 4065 7763 4062 7733
      4043 7749
TIME...MOT...LOC 2003Z 293DEG 20KT 4059 7765

EVANEGO
Special weather statement, Jun 18, 4:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT THU JUN 18 2015

PAZ036-064-182100-
FRANKLIN PA-ADAMS PA-
420 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...AND ADAMS COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WAYNESBORO...MOVING EAST AT 25 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROUZERVILLE AROUND 425 PM EDT.
  CARROLL VALLEY AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE QUINCY AND LIBERTY
MOUNTAIN RESORT.

LAT...LON 3980 7766 3983 7757 3972 7719 3972 7764
TIME...MOT...LOC 2020Z 288DEG 24KT 3975 7758

EVANEGO
Special weather statement, Jun 18, 4:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 PM EDT THU JUN 18 2015

PAZ064-065-182100-
YORK PA-ADAMS PA-
426 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT YORK...AND ADAMS COUNTIES UNTIL
500 PM EDT...

AT 426 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEW OXFORD...MOVING SOUTHEAST AT 20 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEW OXFORD AROUND 435 PM EDT.
  LITTLESTOWN AROUND 440 PM EDT.
  HANOVER AND MCSHERRYSTOWN AROUND 445 PM EDT.
  PARKVILLE AND PENNVILLE AROUND 450 PM EDT.
  CODORUS AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ABBOTTSTOWN...
GLENVILLE AND HUNTERSTOWN.

LAT...LON 3986 7721 3992 7708 3983 7675 3972 7676
      3972 7706
TIME...MOT...LOC 2026Z 294DEG 18KT 3986 7711

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:24 PM EDTSpecial Weather StatementCTPSomerset51 min
Jun 18, 4:03 PM EDTSpecial Weather StatementCTPMifflin42 min
Jun 18, 4:20 PM EDTSpecial Weather StatementCTPAdams40 min
Jun 18, 4:26 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 18, 5:32 PM EDTSpecial Weather StatementCTPCumberland43 min
Jun 18, 6:02 PM EDTSpecial Weather StatementCTPClearfield43 min
Jun 18, 6:15 PM EDTSpecial Weather StatementCTPUnion45 min
Jun 18, 6:49 PM EDTSpecial Weather StatementCTPYork41 min
Jun 18, 7:00 PM EDTSpecial Weather StatementCTPUnion45 min
Jun 18, 7:11 PM EDTSpecial Weather StatementCTPFranklin34 min
Jun 18, 7:15 PM EDTSpecial Weather StatementCTPHuntingdon45 min
Jun 18, 7:23 PM EDTSpecial Weather StatementCTPFranklin37 min
Jun 18, 7:39 PM EDTSpecial Weather StatementCTPNorthumberland51 min
Jun 18, 7:40 PM EDTSevere Thunderstorm WarningCTPFranklin36 min
Jun 18, 7:49 PM EDTSpecial Weather StatementCTPCumberland26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.